Kansas, 2015Flash Flooding and Flooding in Kansas, May 23 to 24, 2015
May 23 to 24, 2015 · NWS TOP · 12 events in 6 counties and zones
Several waves of tropical moisture moved into portions of eastern KS causing widespread heavy rain. This rain fell on top of already saturated ground, which lead to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several waves of tropical moisture moved into portions of eastern KS causing widespread heavy rain. This rain fell on top of already saturated ground, which lead to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 23, 2:57 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, May 23, 2:57 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT Sat May 23 2015
.SHORT TERM...(This Evening through Sunday)
Issued at 357 PM CDT SAT MAY 23 2015
Flooding concerns remain front and center for the next 36 hours.
Although mesoscale influences will dictate who receives the
greatest amounts of rainfall it still appears that areas roughly
along and southeast of a Emporia to Topeka line will see
widespread 2 to 4 inches with locally higher amounts possible
tonight through Sunday as moisture transport is maximized tonight
throughout the area within a environment characterized by PWATs of
1.5 to 1.75". 850mb winds of 40-50kts will be rather uniform
across the region with no obvious signs of a boundary at this time
however there are signals that a weak wave/meso element across OK
could enhance convection and rainfall rates along/east of the
turnpike tonight. The more obvious waves will arrive Sunday which
should act to back winds and support another round of heavy rains
across the eastern third of the area or roughly along and east of
highway 75. MUCAPE is fcst to remain modest AOB 500j/kg tonight however
given warm rain process and moisture transport rain will still be
locally heavy with training expected.
Have expanded the flood watch area to include Geary, Riley,
Pottawatomie and Nemaha counties given ongoing convection and
continued trend of short range models to shift axis of heavy rains
a bit further NW.
.LONG TERM...(Sunday Night through Saturday)
Issued at 357 PM CDT SAT MAY 23 2015
Have increased precip chances/amounts somewhat Sunday evening with
somewhat slower trend of ECMWF and GFS Ensembles, though at this
point amounts look low, but by this time small amounts could keep
flooding going and keeping the Watch through Sunday night. Differences in
the handling of the stronger/larger scale upper waves continue in
the latest models. The strongest feature still remains well south of
the area as it rotates northeast, with more spread in the weaker
wave passing through Nebraska Memorial Day and Monday night. Better
both lower and upper level forcing appears to stay to the northwest,
but in the weak overall flow and mean trough axis in place, will
keep chance PoPs going. Instability continues to look rather
impressive by mid afternoon with modest shear, giving rise to at
least some severe weather potential if storms can form.
Precip chances continue for much of the remainder of the week
continues. A weak surface trough sags in from the northwest for at
least small thunder chances again Tuesday afternoon and evening.
Though likely weak, isentropic upglide develops behind the
boundary Wednesday into Wednesday night before the next slow moving
longwave trough approaches from the west. Moisture turn to the west
keeps chances going Thursday night with trough nearing and some
potential for a front to sag in around Friday night. Have the
highest chances in the latter periods with better overall forcing.
Overall weak flow should keep severe weather potential
climatologically low, and if repeated convection does occur the main
focus could again be flooding.
&&
.AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon)
Issued at 1227 PM CDT SAT MAY 23 2015
The next 24 hours is a very tricky forecast period. Bottom line is
all terminals will experience IFR GIGS at times generally
beginning mid-afternoon today. IFR VIS is not out of the question
as precipitation picks up later tonight. Don't think an extended
period of rainfall is out of the question, which is why showers
stay in the forecast. The possibility of a period of thunderstorms
in the local areas does set up this evening with the better window
for instability. Very late in the forecast period, the conditions
should begin to show some improvement, but have chosen to not add
another line in for now as this will be the very tail end of the
forecast period and will need further evaluation at the next
forecast update.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Monday morning FOR KSZ011-012-022>024-
026-036>040-054>056-058-059.
&&
SHORT TERM...Omitt
LONG TERM...65
AVIATION...Drake
Hazardous weather outlook, May 23, 3:15 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT SAT MAY 23 2015
KSZ008>012-020>024-026-034>040-054>056-058-059-242115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
415 PM CDT SAT MAY 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BE RATHER PERSISTENT AND PRODUCE
PERIODS OF MODERATE TO HEAVY RAINFALL. THE HEAVIEST RAIN IS
EXPECTED TO BE ALONG AND EAST OF A LINE FROM HERINGTON TO
MANHATTAN TO SENECA...AND A FLASH FLOOD WATCH IS IN EFFECT FOR
THIS AREA THROUGH MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE THREAT FOR HEAVY RAINFALL AND POSSIBLE FLOODING CONTINUES
THROUGH SUNDAY NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
FORECAST TO BE COMMON...WITH LOCALLY HIGHER AMOUNTS OVER 5 INCHES
POSSIBLE.
THERE IS ANOTHER CHANCE FOR THUNDERSTORMS IN THE AFTERNOON AND
EVENING OF MEMORIAL DAY. SOME OF THESE STORMS COULD BE STRONG TO
SEVERE.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 23, 4:30 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HEAVY RAIN 2 E DOVER 38.96N 95.90W
05/23/2015 M1.00 INCH SHAWNEE KS TRAINED SPOTTER
RAIN FELL IN 15 MINUTES
&&
BYRNEFlood, Morris
- When
- May 23, 5:10 PM CST to 8:10 PM CST
- Where
- Morris County, 0.88 mi SE of Council Grove to 1.77 mi WSW of Houcke
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.640, -96.470
Minor flooding of low areas on Dunlap rd at big John creek. Other minor flooding noted throughout Morris county.
Flood, Osage
- When
- May 23, 6:45 PM CST to 8:45 PM CST
- Where
- Osage County, 1.76 mi WSW of Melvern to 1.26 mi SW of Melvern
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.490, -95.660
Flooding of low water crossing on California rd.
Flood, Franklin
- When
- May 23, 6:50 PM CST to 8:50 PM CST
- Where
- Franklin County, 0.72 mi WSW of Pomona to 0.46 mi SSW of Pomona
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.616, -95.462
Minor flooding was reported in Pomona.
Flood, Osage
- When
- May 23, 6:50 PM CST to 8:50 PM CST
- Where
- Osage County, 0.39 mi N of Scranton to 0.47 mi WNW of Scranton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.785, -95.729
Minor flooding was reported in Scranton.
Flood, Osage
- When
- May 23, 7:03 PM CST to 9:03 PM CST
- Where
- Osage County, 3.46 mi NNE of Scranton to 2.81 mi NNE of Scranton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.826, -95.706
Several streets in Carbondale and across the county are flooded.
Flash Flood, Osage
- When
- May 23, 7:05 PM CST to 10:05 PM CST
- Where
- Osage County, 2.34 mi SSW of Overbrook to 2.63 mi SSW of Overbrook
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.750, -95.570
Water flowing across the road at least 6 inches deep at 173rd and Ratner rd.
Flood, Osage
- When
- May 23, 7:20 PM CST to 9:20 PM CST
- Where
- Osage County, 0.85 mi NW of Lomax to 0.55 mi WSW of Lomax
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.587, -95.533
Minor flooding was reported in Quenemo.
Flash Flood, Osage
- When
- May 23, 8:20 PM CST to 11:20 PM CST
- Where
- Osage County, 0.88 mi SW of Osage City to 0.72 mi SW of Osage City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.620, -95.830
Water was running over the spillway of the Osage city reservoir and over 4th street verified on social media.
Flash Flood, Lyon
- When
- May 23, 9:30 PM CST to May 24, 12:30 AM CST
- Where
- Lyon County, 7.29 mi N of Miller to 8.55 mi NNW of Bushong
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.735, -95.985
Flash flooding ongoing across all of Lyon county with 15 roads currently impassible. A creek in Americus has flooded several streets in town.
Flash Flood, Osage
- When
- May 23, 9:35 PM CST to May 24, 12:35 AM CST
- Where
- Osage County, 6.67 mi NW of Burlingame to 2.6 mi W of Arvonia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.806, -95.931
Several county roads flooded though out Osage county.
Flash Flood, Coffey
- When
- May 23, 9:40 PM CST to May 24, 12:40 AM CST
- Where
- Coffey County, 1.7 mi SE of Burlington to 1.26 mi ENE of Burlington
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.182, -95.729
Flooding ongoing in Coffey county with roads closed in Burlington. At 16th and Angus water was running over the road.
Flash Flood, Anderson
- When
- May 23, 9:55 PM CST to May 24, 12:55 AM CST
- Where
- Anderson County, Kincaid to 0.24 mi W of Kincaid
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.080, -95.150
Highway 59 was closed at the railroad tracks in Kincaid.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 23 to 24, 201514 deaths · $220 million · EF1 · 50 events
- Tornadoes and Flash Flooding in Texas, May 23 to 28, 20156 deaths · 9 injured · $38 million · EF2 · 111 events
- Tornado and Flash Flooding in Oklahoma, May 23 to 24, 20154 deaths · $105,000 · EF0 · 70 events
- Rip Currents in Florida, May 23 to 25, 20154 deaths · 7 injured · 4 events
- Tornadoes and Flash Flooding in Oklahoma, May 23 to 24, 2015$4.2 million · EF1 · 81 events
- Rip Current in Florida, May 23, 20151 death · 1 event
- Rip Current in South Carolina, May 23, 20151 death · 1 event
- Tornado and Flash Flooding in Texas, May 23 to 24, 2015$995,000 · EF1 · 10 events
- Flash Flood and Flood in Colorado, May 23 to 24, 2015$185,000 · 2 events
- Flash Flood and Damaging Winds in Texas, May 23, 2015$70,000 · 56 kt wind · 12 events
- Hail and Damaging Winds in Louisiana, May 23 to 27, 2015$14,000 · 50 kt wind · 9 events
- Lightning Strike in Florida, May 23, 2015$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575593, 575594, 575595, 575596, 575600, 575605, 575601, 575608, 575610, 575611, 575613, 575615.